Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 247, NWS Springfield, MO

August 15, 2001Cedar County, Hickory County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 15, 2001, 7:31 PM CDT for Cedar County, Hickory County, Polk County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 15, 2001, 7:31 PM CDT (00:31 UTC)
Expired
Aug 15, 2001, 8:15 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cedar County, MO, Hickory County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 63 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS53 KSGF 160033
SVRSGF
MOC039-085-167-160115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
731 PM CDT WED AUG 15 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CEDAR COUNTY IN SOUTHWEST MISSOURI
  NORTHERN POLK COUNTY IN SOUTHWEST MISSOURI
  SOUTHERN HICKORY COUNTY IN CENTRAL MISSOURI

* UNTIL 815 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
  STOCKTON TO 8 MILES SOUTH OF STOCKTON...MOVING EAST AT 35 MPH. THIS
  SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS
  IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   HUMANSVILLE BY 745 PM CDT.
   WEAUBLEAU...FAIR PLAY BY 750 PM CDT.

THE TOWNS OF UMBER VIEW HEIGHTS...CAPLINGER MILLS...ARNICA...
BEARCREEK AND MASTERS ARE ALSO IN THE PATH OF THESE STORMS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3787 9384 3758 9391 3763 9325 3792 9318

CISSELL/ALBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:05 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 15, 2:05 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT WED AUG 15 2001

PRECIPITATION CHANCES TONIGHT AND FRIDAY NIGHT/SATURDAY ARE THE MAIN
CONCERN FOR THIS FORECAST PACKAGE.

STILL WAITING FOR CONVECTION TO FIRE ACROSS KANSAS ALONG AND AHEAD
OF COLD FRONT. SCATTERED WARM AIR ADVECTION SHOWERS CONTINUED IN
CENTRAL MISSOURI. TEMPERATURES HAVE WARMED NICELY ACROSS THE
FORECAST AREA...WITH MIDDLE 80S TO NEAR 90 IN THE WESTERN HALF.
SURFACE DEWPOINTS HAVE ALSO RISEN INTO THE MIDDLE 60S. LATEST
SURFACE DATA PLACED COLD FRONT JUST WEST OF WICHITA.

MODELS IN GOOD AGREEMENT IN THE FIRST 36 HOURS...MOVING COLD FRONT
AND ASSOCIATED PRECIPITATION THROUGH THE FORECAST AREA BY MID
MORNING THURSDAY.

IN THE NEAR TERM...HAVE KEPT A GOOD CHANCE/LIKELY POP IN ALL ZONES
TONIGHT. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP BETWEEN WICHITA
AND CHANUTE LATER THIS AFTERNOON...AND SPREAD EAST OVERNIGHT.
COVERAGE MAY BE BETTER IN EASTERN SECTIONS ONCE THE LINE BECOMES
ORGANIZED AND MATURE.

NEXT QUESTION IS FRIDAY NIGHT INTO SATURDAY. ETA/MESOETA AND AVN TRY
TO DEVELOP A COMPLEX OF STORMS IN SOUTHEAST KANSAS FRIDAY
NIGHT...AND MOVE IT ACROSS SOUTHERN MISSOURI SATURDAY. INHERITED
CHANCE POPS FOR SATURDAY...AND HAVE ADDED A CHANCE POP FOR WESTERN
SECTIONS FRIDAY NIGHT.

THANKS TO WFO ICT FOR COORDINATION THIS AFTERNOON

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY
FCSTID = 8
SGF   65  83  62  85 /  60  10   0  10
JLN   64  83  62  85 /  50   0   0  10
UNO   65  83  63  85 /  60  30   0  10
VIH   64  82  60  84 /  60  10   0  10

.SGF...
MO...NONE.
KS...NONE.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:06 PM CDTSevere Thunderstorm WarningSGFMcDonald39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.